Dec 25, 2011
Childhood Asthma Linked with Acetaminophen Use
With such a high prevalence and incidence of asthma throughout the Western world, many people have been on the search for reasonable theories to explain this. Many theories have been suggested, but recent information may provide a startling explanation- increases in childhood asthma may be linked to widespread use of acetaminophen.
Prior to the massive upsurge in reported asthma cases in the 1980s, Aspirin was commonly prescribed for childhood ailments as an antipyretic. With the revelation that Aspirin was linked with Reye’s syndrome in children, Aspirin was no longer prescribed to children as an antipyretic. Instead, Tylenol (acetaminophen) became the go-to medication. A fellow at the University of Wisconsin, Dr. Arthur Varner, argues that that switch was a mistake, and may have fueled the massive increase in childhood asthma.
Essentially, Dr. Varner looked at multiple, large studies that showed acetaminophen use reduced the body’s stores of glutathione, an essential enzyme for the repair and reduction of inflammation. This can then encourage or exacerbate inflammation in the airways. Other studies in infants, children, and adults showed a dose-response relationship with acetaminophen use and concurrent severity/timing of asthma attacks.
This is in addition to other issues associated with acetaminophen, including renal damage and reduction in antibody response during immunizations. These drawbacks require patients to be aware of their dangers, and should encourage those with children experiencing asthma to decide whether the risks outweigh the benefits.
Dr. Shana McQueen
Deborah Wiancek, N.D. Riverwalk Natural Health Clinic www.healthref.com